Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 43, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 29, 2018, 12:15 AM CDT for Graham County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 12:15 AM CDT (05:15 UTC)
- Expired
- Jul 29, 2018, 1:05 AM CDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
942
WGUS53 KGLD 290515
FFWGLD
KSC065-290815-
/O.NEW.KGLD.FF.W.0043.180729T0515Z-180729T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1215 AM CDT SUN JUL 29 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Eastern Graham County in northwestern Kansas...
* Until 315 AM CDT.
* At 1215 AM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Flash flooding is
occurring on Highway 24 from Hill City to Bogue.
* Some locations that will experience flooding include...
Hill City, Bogue and Nicodemus.
LAT...LON 3914 9965 3929 9995 3949 9982 3939 9960
3921 9961
$$
JN1 follow-up statement
543
WGUS73 KGLD 290605
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
105 AM CDT SUN JUL 29 2018
KSC065-290615-
/O.CAN.KGLD.FF.W.0043.000000T0000Z-180729T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham KS-
105 AM CDT SUN JUL 29 2018
...THE FLASH FLOOD WARNING FOR EASTERN GRAHAM COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3914 9965 3929 9995 3949 9982 3939 9960
3921 9961
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:18 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 28, 10:18 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 918 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 918 PM MDT Sat Jul 28 2018 Update sent out to remove Kit Carson/Cheyenne counties in CO as well as Wallace...Greeley and Wichita counties in NW KS. Severe Thunderstorm Watch #320 remains in effect through 100 am MDT for the remainder of the region. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM MDT Sat Jul 28 2018 Latest upper air analysis shows the retrograding ridge over the Four Corners Region. Rounding the ridge are small scale short wave troughs. (The short wave trough currently over Southern Wyoming, extending south into Central Colorado, will be responsible for firing the expected severe convection late this afternoon and evening.) At the surface a stalled front was west of the forecast area, running roughly north and south. For the rest of today am expecting the storm activity to fire off the higher terrain of Wyoming and Colorado and move east-southeast toward the forecast area. The stalled front should also serve as a focus for storm generation as the upper level short wave trough approaches. Near term data continues to suggest two batches of storm activity moving across the forecast area, one originating from Central Colorado and the second from the Nebraska Panhandle. the first batch coming from Colorado will affect the south half of the forecast area this evening. The northern batch should move in an hour or so behind the first, moving over the northeaster half to third of the forecast area. Flash flooding will be more favored for the northern batch due to the much larger area of storm activity expected. (Most of the storm activity with this batch will be northwest of the forecast area.) Foresee the storm activity in each batch merging into a couple storm clusters, the question is when and where that will occur. Storms with the northern batch may merge prior to even entering the forecast area, but don't have enough confidence to commit to that at this point. Storm activity will end from northwest to southeast late this evening, possibly extending an hour or two past midnight. Peak storm intensity time should be in the 6-9 PM local time window. Storm activity should then gradually decline after that point. Threats: Hail up to baseball size. Confidence is on the high side that hail will be larger than two inches in diameter. The hail threat will be greatest prior to storms merging into a larger group of storm activity. Wind gusts up to 75 MPH. This will be a threat with individual storms before they merge, and become a more widespread threat once the storm merge together. Flash flooding. This will become more of a threat when storms merge into clusters. The more favored part of the forecast area for flash flooding will be where the northern batch of storms move due to the storm activity extending so far to the northwest. Tornado. Low risk at this point due due to 0-1km shear and 0-1km helicity being very low for tornado formation. The risk for tornadoes does increase west in Colorado near the stationary front. Sidenote....There is disagreement with the near term data regarding whether storms will come in two batches or one large mass. Consensus of near term data points toward two batches and not just one. Sunday severe weather may occur again in the afternoon as a compact upper level short wave trough moves through the forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 112 PM MDT Sat Jul 28 2018 An upper ridge persists over the desert southwest at the start of the long term, with an upper trough across the eastern half of the country, resulting in northwest flow aloft. On Sunday night, an upper disturbance swings from the northern Plains towards the region. Individual storms are anticipated to develop ahead of this wave during the afternoon hours in the higher terrain west and northwest of the region, transitioning into an MCS through the evening as storms travel southeastward. Still need to determine where and when this transition will occur. With good moisture, sufficient shear and instability, severe storms are anticipated. The main threats will be large hail, strong winds, and locally heavy rainfall. Chances for showers and storms linger into Monday morning and afternoon as the upper wave pushes east of the High Plains. Surface high pressure moves in behind late Monday, leading to dry weather through at least Wednesday. Late in the work week and heading into the weekend, the upper ridge over the desert southwest builds north and east into the Plains and mostly dry conditions continue. A warming trend is forecast throughout the long term with highs rising from the mid/upper 70s on Monday to the low 90s on Saturday. Low temperatures range from the low 50s to low 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 510 PM MDT Sat Jul 28 2018 VFR conditions forecast for the TAFs. Main focus will be the timing of storm arrival at the TAF sites. Currently looks like KGLD will be on the edge of the storm activity coming in from the west and the storm activity that will come down from the northwest. KMCK should have several hours of storm activity. Consensus data was indicating cloud bases would lower to MVFR. Looking at some individual models do not have much confidence of cloud bases being that low. Storm activity should be southeast of KMCK around 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JTL LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Jul 28, 11:44 PM CDT, 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1044 PM MDT Sat Jul 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300445- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1044 PM MDT Sat Jul 28 2018 /1144 PM CDT Sat Jul 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...OVERNIGHT... Locally heavy rainfall, flash flooding, and an isolated severe thunderstorm capable of producing quarter size hail will be possible in Red Willow, Decatur, Sheridan, Gove, Norton and Graham counties through 1 AM CDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated severe thunderstorms capable of producing golf ball size hail and wind gusts up to 70 mph will be possible late Sunday afternoon and evening. Isolated flash flooding will also be possible, particularly in areas that received heavy rain during the past 24 hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Special weather statement, Jul 28, 10:35 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Goodland KS 1035 PM CDT SAT JUL 28 2018 KSZ003-004-NEZ081-290400- Norton KS-Decatur KS-Red Willow NE- 1035 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON... NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1100 PM CDT... At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Lebanon, or 14 miles northeast of Oberlin, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Norcatur, Danbury, Lebanon, Kanona and Reager. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for northwestern Kansas...and southwestern Nebraska. LAT...LON 4014 10058 4021 10043 3985 10005 3973 10036 TIME...MOT...LOC 0335Z 332DEG 11KT 3995 10032 EV
Local storm report, Jul 28, 10:36 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN WRAY 40.08N 102.23W
07/28/2018 M1.60 INCH YUMA CO PUBLIC
REPORT VIA FACEBOOK OF 1.6 INCHES OF RAIN
NEAR WRAY, CO TONIGHT. TIME ESTIMATED BASED
ON RADAR.
&&
JRPLocal storm report, Jul 28, 10:38 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 2 ESE BEARDSLEY 39.78N 101.19W
07/28/2018 M49 MPH RAWLINS KS MESONET
MESONET STATION K5ADT, 2 ESE BEARDSLEY.
&&
JRPLocal storm report, Jul 28, 11:05 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM FLASH FLOOD MCCOOK 40.20N 100.62W
07/28/2018 RED WILLOW NE LAW ENFORCEMENT
REPORT OF MODERATE STREET FLOODING IN AND
NEAR MCCOOK, NE BY MCCOOK PD DISPATCH AND AN
EM.
&&
JRPLocal storm report, Jul 28, 11:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HEAVY RAIN 1 N CULBERTSON 40.24N 100.84W
07/28/2018 M2.18 INCH HITCHCOCK NE PUBLIC
&&Local storm report, Jul 28, 11:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1044 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM FLASH FLOOD 1 N TRENTON 40.18N 101.01W
07/28/2018 HITCHCOCK NE PUBLIC
PORTION OF HIGHWAY 25 NORTH OF TRENTON
FLOODED.
&&
SJSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 39 min |
| Jul 28, 8:05 PM CDT | Special Weather Statement | GLD | Sherman | 10 min |
| Jul 28, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 54 min |
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 28, 9:00 PM CDT | Flash Flood Warning | GLD | Cheyenne | 101 min |
| Jul 28, 9:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 46 min |
| Jul 28, 10:02 PM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jul 28, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 64 min |
| Jul 28, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 15 min |
| Jul 28, 10:48 PM CDT | Flash Flood Warning | GLD | Decatur, Norton | 95 min |
| Jul 28, 10:54 PM CDT | Tornado Warning | GLD | Rawlins | 12 min |
| Jul 28, 11:12 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 50 min |
| Jul 29, 12:32 AM CDT | Special Weather Statement | GLD | Sheridan, Thomas | 43 min |
| Jul 29, 12:43 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 32 min |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 39 min |
| Jul 29, 1:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
| Jul 29, 2:51 AM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton | 6 hr |
| Jul 29, 7:04 AM CDT | Areal Flood Warning | GLD | Decatur, Graham, Norton | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.